Worried Sick about my Husband

Hi All,

Carole here again, Johnsel's wife. I read all your posts every day and they help me no end, I read out to John the relevant ones as unfortunately he will not read them himself, I believe he is frightened to in case its about what the future may hold (even though I tell him most posts are very positive). I believe I told you that John was diagnosed 14 months ago with COPD, mild emphysema and also has a very large hiatus hernia. Up until last October it was very manageable, then, because he felt so good and his consultant said his lungs had improved, he started doing some manual work in the house. Only a couple of days after he finished he started to get very breathless, Doctor could not help and our next appointment with the consultant was 3 months away. Eventually went to A&E and after many tests said he had a chest infection and gave him some antibiotics, they did nothing at all so went to doctor who gave him stronger ones, still no good. Eventually got so bad ended up in hospital for a week (by the way this is in Spain where we live). Came home, even though he was still very breathless because there were a lot of infections going around in the ward, this was the beginning of December. Since then still very breathless, also on very strong steriods and has all the side effects. His personality has changed completely, he has no interest in anything anymore, he has lost all his muscles which is making him even more breathless. My question to all you lovely people is, is there a chance that he will get back to how he was before last October, I know he will never get better, but reading some of your posts, you seem to manage it very well, especially those of you who are working. I just want to give him a bit of hope that his breathing will improve. Has this happened to anyone else, it seems such early days for him to be so bad. We do have an appointment with the consultant on Tuesday, but because we live in Spain it is very difficult to have a real conversation through an interpreter. Hopefully she will lower his steriods a little when we see her. Do you have to come off them completely to get rid of the awful side effects, or can you be on a low dose without any side effects. He is on 40 mg now, was on 60 mg. Sorry to be so long winded, but it does help to write it down.

Carole

21 Replies

oldestnewest
  • He has to keep his muscles moving, does he like swimming its great to excercise in water cant even feel it, or even a bathtub just lifting and bending his legs, or swing them in a chair, slowly breathing, nothing strenuous just a little everyday. Very important. He did too much too soon, also have that hernia re-looked at. Sometimes we feel we are invincible when we feel better and then our body says hey forget it this is too much. Keep his spirits up, give him a ball to squeeze like a rubber ball, then roll it under his feet, have him do it for circulation, just small steps, shrug shoulders, bend head side to side, all these little things will add up. That is what physio tells you to do and charges 200.00. I tell you for free lol. He is depressed and wants to give up but if he does these things everyday he will get stronger and not get out of breath. Just squeeze the ball while watching the telly, same with a tennis ball under his foot gently moving back and forth. Keep him smiling.

  • Thank you Bandit2 for your good advice (just left him sitting in the sunshine with a ball under his foot!) Unfortunately the hernia cannot be operated on as he has a damaged esophagus due to reflux. Just hoping that, apart from his breathing, he will get to be and look like his old self when the steroids are reduced and the tremors will also stop. Thank you once again.

    Carole

  • if he reflux is he taking something for it like ranitidine or pantaloc sorry can't spell. Good with the ball, give him ones for his hands and just gently squeeze won't even feel like exercise, head tilts, shoulder shrugs all done sitting, if he can sit in a chair with no underneath swinging his legs are good too. Jaw stretching is good too, that way all the muscles are gently being used and slowly he will gain strength back, when he does how ever no strenuous lifting ect. Swimming is the best, even just sitting on the side of a pool and swirling legs in the water to start. Rome was not built in a day. I got acid reflux from smoking on an empty tummy plus I was bulemic not a good combo.

  • Hello Bandit 2

    Thank you for your suggestions re exercise, will make sure he does them. Living in Spain we have a pool so cannot wait for the hot weather so John can do exercises in it. He is on Ranitidina and esomeprazol for his reflux which does seem to help, It's those horrible steroids that seem to give him most worry, strangely enough last year when he was first diagnosed with COPD (although not proven until he had a biopsy) he was not on steroids and was breathing and managing so much better. Do not really understand why.

  • with steady exercise and healthy eating plus a positive attitude it will all help him. He will be fine just give him as much support as you can. Please keep us updated take care. 😊 Bernadette xxx

  • Hope so Bernadette

  • Things always seem worse when you worry,we are all here to listen ,give support and help xxx😊 Bernadette

  • Do you have any Expat communities near you, even an Irish bar? He sounds as if he needs to re-connect to life. Having a chronic disease in another country, not speaking the language adequately these are not a good combination, it would depress me too. It will take a little time to wean off those steroids first. Gently get him moving and exercising until he is strong enough to go out, then drag him out, to mix with other people. The isolation he is probably feeling must be awful.

  • Hi 2greys

    Thank you for response. I do seem to have painted it blacker than it is. We actually live in a hamlet with lots of other English and we have very good friends who we do go out with, so John can go out but he does not join in any conversation like he used to. The language barrier is a problem (our fault, tried for 2 years but found it too difficult), but the sunshine is so good for him so not sorry we came to Spain and he would so hate to go back to the UK. The depression comes from not being able to tackle any job without getting so out of breath, but he is trying doing some light exercise. I believe we could get through all this if we thought his breathing would improve before getting worse. Do the steriods give you tremors as once again he cannot even use a screwdriver? Our doctor did put John on antidepressants, so they do not seem to be working.

  • The tremors, it could be a side affect from any of his meds. I get them intermittently, caused by one of my inhalers I think.

  • Hi there Carole, I've got COPD severe and on oxygen plus antidepressants and I remember they can take a couple of months before you see any effect. Please tell Hubby to hang on in there,the anti-d's will take time but they help me. It is a real case of trying all options available. Please try and encourage him to come onto here himself....we don't bite!!!

    Wishing you both well and please keep in touch.

    Regards.

  • Thank you SquirrelsHolt for your reply and glad your antidepressants are working for you and hopefully will for John

  • quite honestly he needs to avoid any dusty works like building etc, worde thing for copd is dust

  • Hi Carole sorry John is not doing so well. He can lower his steroid use under doctor supervision but it had to be done gradually. Pete takes 10mg per day and is fine on that. Everyone is different of course.

    It's frustrating having to use an interpreter but John needs help. He can live well with COPD but seems depressed at the moment.

    Wishing you both well. Xxxxxx

  • Thank you sassy (although I think you are a Carole as well) Its good to hear that Pete is doing well on only 10 mg gives me hope.

  • Yes l am a Carole too and l hope John improves soon. Take care xxxxx

  • Has John still got an infection lurking? The after effects of a severe infection can linger on for some time. Could he hold a can of beans in each hand to strengthen his arm muscles. Bandit's advice is good.

    He is clearly depressed, hence the reluctance to converse. When my husband had lung cancer, he was given Lorazepam to ease his breathing and it worked. Sadly he died last year, but at least he could breathe until the end..

  • Hello Azure Sky

    I did reply to you but it seems to have disappeared! But thank you for advice and so sorry to hear you lost your husband last year.

  • Hi Carole

    So sorry to read your struggles. Lots of good advice from such a super group of people. I don't know if you read my small series on Chi Gong breathing techniques. I would commend them. Most were written from the point of someone having full mobility, but can be modified for someone seated. The secret in all the movements is long and slow unforced breathing. Try to exhale for twice as long as you inhale. Small steps at first but they do and will help.

    Good luck.

  • Hi, it seems to be a high amount of steroids for someone who has mild COPD. I have had COPD for many many years and have had steroids in the past when suffering chest infections. I believe e should be having close supervision from his GP regarding his steroid use and reminded that his problems are not the end of the world, many people have had COPD for years and are coping well. Good luck.

  • I can't tell you what the future holds but I can tell you your husband has a lot of good days ahead of him. Exercise as much as possible and take Ned's.

You may also like...